Hail, Ransom
- When
- July 22, 4:55 PM CST
- Where
- Ransom County, 2.28 mi SSW of Enderlin Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.590, -97.640
A frontal boundary moved into extreme northwest Minnesota by the early afternoon of July 22nd, helping to initiate a few thunderstorms just to the north of the Pembina/St. Vincent area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A frontal boundary moved into extreme northwest Minnesota by the early afternoon of July 22nd, helping to initiate a few thunderstorms just to the north of the Pembina/St. Vincent area. These storms tracked to the east over the next several hours and affected portions of the Lake of the Woods and Baudette areas with large hail. There was then a break of several hours before more thunderstorms fired up along the same boundary, which by late afternoon extended from the Lake of the Woods to Hillsboro, North Dakota, to near Mobridge, South Dakota. These thunderstorms also tracked to the east while additional storms flared up across portions of west central Minnesota. These storms predominantly produced large hail, but isolated strong winds also occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 22, 1:58 PM CST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 258 PM CDT SUN JUL 22 2012 .SHORT TERM... FORECAST CHALLENGE WILL BE SEVERE TSTM CHANCES LATE THIS AFTERNOON INTO THE EARLY EVENING. AFTER THIS THE NEXT CHANCE LOOKS TO BE AGAIN BY MID WEEK. TONIGHT...VISIBLE SATELLITE SHOWS A CUMULUS LINE FORMING ALONG A KROX TO KTVF TO VALLEY CITY LINE. THIS BOUNDARY APPEARS TO BE FAIRLY DIFFUSE IN REGARD TO TEMPS/MOISTURE VALUES DROPPING OFF. SFC DEW POINTS ACTUALLY APPEAR TO BE HIGHEST JUST BEHIND THE BOUNDARY WHERE SOME SITES HAVE BEEN REPORTING VALUES IN THE LOW 70S. THIS IS PRETTY DECENT MOISTURE CONSIDERING HOW DRY IT HAS BEEN. SFC TEMPS HAVE RISEN INTO THE LOW 90S ALONG THE BOUNDARY AS WELL. THESE VALUES ARE GIVING MLCAPE VALUES OF 2500-3500 J/KG. BULK SHEAR VALUES ARE HIGHER CLOSER TO THE CANADIAN BORDER AND ON THE ORDER OF ABOUT 40-45 KTS WHILE ALONG THE SD BORDER THEY COME DOWN MORE TO 30-35 KTS. 700MB TEMPS ARE ALSO WARMER CLOSER TO THE SD BORDER AND COOLER NEAR THE CANADIAN BORDER. PRECIPITABLE WATER VALUES APPROACH ABOUT 1.5 INCHES RIGHT AHEAD OF THE SFC BOUNDARY SO ANY STORMS COULD DROP SOME HEAVY RAIN. THERE HAVE ALREADY BEEN TWO FAIRLY DECENT TSTM CELLS THAT HAVE RESULTED IN WARNINGS UP OVER THE LAKE OF THE WOODS. SPC HAS ISSUED SWOMCD 1539 DISCUSSING THE SEVERE POTENTIAL FOR LATE THIS AFTERNOON INTO THE EVENING. THEY HAVE MENTIONED THAT A WATCH IS POSSIBLE IN THE NEXT FEW HOURS. COVERAGE IS STILL A QUESTION AS CONDITIONS DO LOOK MORE FAVORABLE TO THE NORTH BUT STORMS COULD BUILD TO THE SOUTH ALONG THE BOUNDARY TOO. AS MENTIONED EARLIER THERE IS REALLY NO LOW LEVEL JET TONIGHT SO CONVECTION SHOULD END IN THE EARLY EVENING. THEREFORE ONLY KEPT CHANCES FOR PCPN IN THE FORECAST THROUGH 06Z TONIGHT BUT IT COULD BE DONE IN THE 00-03Z TIME FRAME. MON-WED...LOOKS LIKE HIGH PRESSURE SHOULD BUILD INTO MOST OF THE REGION FOR MONDAY WITH THE POSSIBLE EXCEPTION OF THE SOUTH. MODELS ARE SHOWING A SHORT WAVE RIDING UP OVER THE RIDGE AND BRUSHING THE ND/SD REGION LATE TONIGHT INTO MONDAY. MODELS DIFFER ON HOW FAR NORTH PCPN WOULD FALL SO CONFIDENCE FAIRLY LOW. WILL THEREFORE MAINTAIN SOME ISOLATED CHANCES FOR PCPN ACROSS THE FAR SOUTH THRU THE DAY MONDAY. ELECTED TO GO DRY FOR MON NIGHT INTO TUE WITH 12Z MODELS LOOKING MUCH DRIER. STILL LOOKING LIKE BETTER PCPN CHANCES DEVELOP AGAIN BY TUE NIGHT INTO WED AS ANOTHER BOUNDARY COMES THROUGH. FORECAST ALREADY HAD GOOD CHANCES FOR STORMS DURING THIS TIME FRAME SO LEFT THEM AS IS. .LONG TERM (WED NIGHT-SUN)... UPPER LOW OVER CENTRAL VALLEY WILL BRING A THREE OF SHOWERS AND THUNDERSTORMS WED NIGHT. BOTH ECMWF AND GFS IN GOOD AGREEMENT WITH LOCATION OF UPPER LOW...HOWEVER GFS PRODUCING MORE PRECIP. LIKELY DUE TO ONGOING MOIST BIAS WITH GFS DEWPOINTS. FOR THURSDAY...GFS TAKES A MORE SOUTHERLY ROUTE FOR DEPARTURE OF THE LOW...RESULTING IN ALLBLEND SOLN KEEPING HIGH CHANCE POPS IN THE NORTHEAST. WILL TRIM BACK SLIGHTLY ON THOSE POPS..REDUCING CHANCES TO AROUND 40 PER CENT. WITH SLOWER DEPARTURE...GFS HOLDS ON TO SOME LOW POPS OVER FAR EAST WHERE MY CONFIDENCE IS LOW WE WILL SEE SHOWERY ACTIVITY. WILL CONTINUE WITH ALLBLEND SOLN...HOWEVER...AS TRENDS ARE FOR DECREASING POPS. FRI NIGHT INTO SAT SHOULD BE DRY...THEN ANOTHER WAVE MOVES ACROSS THE NORTHERN TIER ON SUNDAY...BRINGING A RETURN CHANCE FOR TSTMS ACTIVITY. && .AVIATION... PREDOMINANTLY VFR CONDS AFT SUNSET TONIGHT...HOWEVER THERE IS A CHANCE FOR TSTMS ACTIVITY AT BJI AND FAR LATE THIS AFTN AS A SFC BNDRY MOVES THROUGH. BNDRY MAY INITIATE CONVECTION BY 21Z. NORTH WINDS AND MOSTLY CLEAR SKIES EXPECTED ON MONDAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/SPEICHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 556 AM CDT SUN JUL 22 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 556 AM CDT SUN JUL 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THE BEST CHANCES FOR STRONG TO SEVERE STORMS WILL BE EAST OF A PARK RAPIDS TO FLAG ISLAND LINE WITH WEAKER STORMS PRODUCING MAINLY LIGHTNING AND BRIEF DOWNPOURS FURTHER SOUTH AND WEST. THE STRONG TO SEVERE STORMS OVER THE LAKE OF THE WOODS TO ITASCA STATE PARK REGION COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. STORMS WILL MOVE OFF TO THE SOUTH AND EAST OVERNIGHT AS A COLD FRONT PUSHES THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY. AT THIS TIME EXACTLY HOW STRONG STORMS WILL BECOME IS UNCERTAIN...SO STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A PARK RAPIDS TO FLAG ISLAND LINE THIS AFTERNOON AND EVENING. JR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
123 PM CDT SUN JUL 22 2012
MNZ005-006-221930-
LAKE OF THE WOODS MN-ROSEAU MN-
123 PM CDT SUN JUL 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN ROSEAU AND
NORTHERN LAKE OF THE WOODS COUNTIES UNTIL 230 PM CDT...
AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES NORTHEAST OF WARROAD...OR 31 MILES EAST OF
ROSEAU...MOVING TO THE EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
LONG POINT AROUND 135 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4883 9469 4881 9468 4877 9469 4883 9524
4901 9521 4901 9516 4903 9517 4908 9516
4906 9473 4888 9467
TIME...MOT...LOC 1823Z 278DEG 26KT 4898 9508
HOPPESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
227 PM CDT SUN JUL 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL BAUDETTE 48.71N 94.59W
07/22/2012 E1.75 INCH LAKE OF THE WOODS MN NWS EMPLOYEE
HAIL FELL AT THE LAKE OF THE WOODS CAMPGROUND.
&&
FGFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
231 PM CDT SUN JUL 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 8 N PITT 48.83N 94.74W
07/22/2012 E1.00 INCH LAKE OF THE WOODS MN PUBLIC
THE HAIL FELL AT THE SPORTSMANS LODGE.
&&
FGFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT SUN JUL 22 2012
NDZ038-049-053-222315-
BARNES ND-RANSOM ND-RICHLAND ND-
537 PM CDT SUN JUL 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND...RANSOM
AND EXTREME SOUTHEASTERN BARNES COUNTIES UNTIL 615 PM CDT...
AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 7 MILES NORTHWEST OF LISBON...OR 29 MILES SOUTHEAST OF
VALLEY CITY...MOVING TO THE EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
LISBON AROUND 545 PM CDT.
SHELDON AROUND 600 PM CDT.
ANSELM AROUND 605 PM CDT.
VENLO AROUND 610 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4658 9713 4634 9719 4635 9803 4652 9802
4663 9783
TIME...MOT...LOC 2237Z 280DEG 22KT 4653 9773
VGThe Fargo/Grand Forks radar (KMVX), 107 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
9 hail. Local standard time, as filed.
The time of the event was estimated by radar.
The time of the event was estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385769, 385770, 385771, 385772, 385773, 385774, 385776, 385777, 385775.